Flash Flood, Nottoway
- When
- May 26, 1:00 AM EST to 2:00 AM EST
- Where
- Nottoway County, Countywide
- Deaths
- 1 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.143, -78.051 (the zone’s center; the record gives no point)
Most backroads closed.
6 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 25, 9:30 PM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 930 PM EST SUN MAY 25 2003 TGNT...BANDS OF SLOW MOVING SHRA/TSTMS AFFECTING THE AREA NOW. AREA PROFILERS SHOW SLOWLY STRENGTHENING LLVL WNDS...AND BANDS OF SHRA/TSTMS ARE PARALLEL TO THE STEERING FLO. UPPER JET ENERGY SHOWN IN UPR PLOTS...AND IN WTR VPR IMAGERY...WTH SOME UPR DIVERGENCE OVR THE REGION. AREA SNDGS SHOW INCRSG MOISTURE AND INSTBLTY. SOME REPORTS OF PONDING OF WATER ON ROADWAYS...AND BASED ON CURRENT DATA...SHRA/TSTMS WL BECOME MORE WDSPRD THRU THE NGT...SO FLOOD WATCH CERTAINLY CONTS. WORDING LOCALLY HEAVY RAIN IN ZONES UNDER WATCH... AND HV INCREASED CHANCES OF RAIN ALL AREAS. REST OF FCST UNTOUCHED...AS UNSETTLED PATN CONTS THRU MOST OF THE WK. A LOOK BACK AT PAST MEMORIAL DAY WEEKENDS SINCE THE MID 1990S SHOWS THE LAST WK OF MAY CAN BE QUITE COOL AND RAINY...WTH MOST YEARS SHOWING BELOW NORMAL TEMPERATURES AND RAINFALL DURING THE LAST WEEK OF MAY. COINCIDENCE? PROBABLY...SINCE THERE WERE A COUPLE OF YEARS WHEN THE TEMPERATURES WERE NEAR TO ABOVE NORMAL AND RELATIVELY LTL RAIN. MIGHT BE WORTH RESEARCHING...DURING LESS BUSY TIMES. ON CSTL WTRS...SEAS SLOW TO COME DOWN OFF DELMARVA...SO SCA CONTS THERE...OTRW...WNDS AND SEAS WL STAY BELOW SCA IN THE REST OF THE WTRS. .AKQ... .MD...SMALL CRAFT ADVSY ATLC WTRS. .NC...NONE. .VA...SMALL CRAFT ADVSY ATLC WTRS CHINCOTEAGUE TO CAPE CHARLES. NS
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-251600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 540 AM EDT SUN MAY 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY. CULLEN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1103 PM EDT SUN MAY 25 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM CHASE CITY VA FLASH FLOOD
05/25/03 MECKLENBURG RT 49...RT 92 AND RT 47
FLOODED AROUND CHASE
CITY...SOME RESCUES FROM
CARS AND HOUSES
1050 PM KENBRIDGE VA FLASH FLOOD
05/25/03 LUNENBURG RT 137 AND RT 138 CLOSED
IN AREAS AROUND KENBRIDGE
AND DUNDAS
NSThe national radar mosaic for the moment the first event began.
6 flash flood. Local standard time, as filed.
Most backroads closed.
Few evacuations ordered around Victoria. Some main roads and many secondary roads have 2 feet of water on them from Victoria to Kenbridge.
Roads closed around Chase City.
20 road closures countywide.
White Oak Road collapsed due to flooding.
Flooding along Old Town Creek which closed New Castle Drive. Flooding at the Hampton Court Housing Complex.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Nottoway | 2003-05-26 | 27 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362582, 5362583, 5362584, 5362585, 5362586, 5362587.